Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Splitting $ S\sp{4}$ on $ {\bf R}P\sp{2}$ via the branched cover of $ {\bf C}P\sp{2}$ over $ S\sp{4}$

Author: Terry Lawson
Journal: Proc. Amer. Math. Soc. 86 (1982), 328-330
MSC: Primary 57M12
MathSciNet review: 667299
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The four sphere decomposes as a twisted double $ {N_2}{ \cup _f}{N_2}$, where $ {N_2}$ is the $ 2$-disk bundle over the real projective plane with Euler number 2. In this note the relationship of this splitting to the double branched cover of the complex projective plane over the four sphere as the quotient space under complex conjugation is made explicit.

References [Enhancements On Off] (What's this?)

  • [1] S. Akbulut and R. Kirby, Branched covers of surfaces in $ 4$-manifolds, Math. Ann. 252 (1979/80), 111-131. MR 593626 (82j:57001)
  • [2] N. Kuiper, The quotient space of $ {\mathbf{C}}P(2)$ by complex conjugation is the $ 4$-sphere, Math. Ann. 208 (1974), 175-177. MR 0346817 (49:11541)
  • [3] T. Lawson, Splitting spheres as codimension $ r$ doubles, Houston J. Math. (to appear). MR 674038 (84a:57012)
  • [4] W. Massey, The quotient space of the complex projective plane under conjugation is a $ 4$-sphere, Geom. Dedicata 2 (1973), 371-374. MR 0341511 (49:6262)
  • [5] -, Imbeddings of projective planes and related manifolds in spheres, Indiana Univ. Math. J. 23 (1973), 791-812. MR 0339218 (49:3980)
  • [6] T. Price, Homeomorphisms of quaternionic space and projective planes in four spaces, J. Austral. Math. Soc. Ser. A 23 (1977), 112-128. MR 0436151 (55:9101)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M12

Retrieve articles in all journals with MSC: 57M12

Additional Information

Keywords: Twisted double, projective plane, involution, branched cover
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society